Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Do I need to taper off?

Hi folks,

I just asked this question in the surgical recovery forum, but I'm thinking it better fits here.

Background: about 11 weeks ago I had L5-S1 fusion surgery, with a fair amount of complications (removal of a couple of benign but large cysts, removing a bone spur, cleaning up some arthritis, and a few other surprises). I was on Vicodin (5/300) for a couple of months before the surgery (maybe 4 pills per day), and Percocet (5/325) (again, 4 sometimes 5 pills per day) in the two months since the surgery. I have recently had an astounding improvement in my condition, basically starting a week ago. No more waking up screaming, and my left leg no longer feels like it's about to explode. I'm very, very lucky.

Starting about 3 days ago, I went cold turkey on the Percocet. Tylenol only, and I actually skipped that yesterday. In short, the pain is currently manageable (occasional creative cursing seems to help). Here's my problem. The last two nights, I've woken up around 1 or 2 in the morning feeling very agitated, restless, and on edge. No significant leg/sciatic pain, just emotional distress. I get up a prowl around he house for 30-40 minutes, and then I can doze again.

Given how long I've been on the *-codones, (hydro and oxy, two months each), am I having some degree of withdrawal? Do I need to taper off? I have plenty of Percocet left, I could easily take a half pill before bed for a few days, then a quarter for a few days more. Should I try this? Or should I just let it run its course?


  • Consult with your surgeon or prescribing physician. He or she can best advise you and offer a medical tapering plan that fits your needs.

    That said, if you're feeling great and like you can manage without narcotics, that's awesome! Good luck!
    2015: Thoracic protrusions C7-T1, T3-4, T6-8
    Dec'13: 360FusionL4-S1 w/bone graft
    2013: 3x2-level disc injections: 12mo surgery postponement
    Dec'12: DiscogramL4-S1
    Sep/Oct'12: Bi-lateral Rhizo AblationsL4- S1
  • A short taper would probably of been better but you're off now with little distress! That's fantastic! If the middle of the night stress or anxiety episodes become more of an issue for you contact your doc. There are other things they can prescribe now to specifically deal with those problems & get you past them. I'm not a big believer in taking narcotics unless you really, really need them so I wouldn't take more just to stop taking them...if you know what I mean? Sorry, bad day!
    Please don't push yourself too hard. Slow & steady wins the race. I LOVE a success story! CONGRATULATIONS!! ;-)
    Osteoarthritis & DDD.
  • I went through another rough night a couple of days ago and took the hint. I started taking the oxycodone again at bedtime, but only 3/4 of a tablet. I did that for two nights. Tonight I'll go to a half tablet, and probably use that dose for 3 days. Then I'll go to a quarter tablet for a couple of days, and hopefully call it good.

    My recovery (knock on wood) has been great this last week. Some pain, but nothing compared to the hell I went through the first 10 weeks post surgery.
Sign In or Register to comment.